Louisiana, 2014

Hail in Louisiana, December 23, 2014

December 23, 2014 · NWS SHV · 4 events in 2 counties and zones

A large scale upper trough was anchored across the Central Plains with subtropical moisture wrapping around the southwest side of the upper low. This flow helped to enhance showers and thunderstorms across portions of Northwest Louisiana during the morning hours of December 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A large scale upper trough was anchored across the Central Plains with subtropical moisture wrapping around the southwest side of the upper low. This flow helped to enhance showers and thunderstorms across portions of Northwest Louisiana during the morning hours of December 23rd. This convection developed in advance of an elevated frontal boundary. Instability was sufficient enough that some of the thunderstorms across Northern Louisiana produced non-severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 23, 8:36 AM CST, 39 minutes earlier.

Area forecast discussion, Dec 23, 8:36 AM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
836 AM CST TUE DEC 23 2014

.DISCUSSION...
CONVECTION DEVELOPING QUICKLY ACROSS DEEP EAST TEXAS INTO WEST
CENTRAL LOUISIANA IN THE WAKE OF A COLD FRONT WHICH HAD MOVED
THROUGH ALL BUT OUR EXTREME SOUTHEAST PARISHES AS OF 14Z THIS
MORNING. CONVECTION APPEARS TO BE DEVELOPING IN ADVANCE OF THE
850MB FRONT WHICH APPEARS TO BE IN THE NEIGHBORHOOD OF A LFK TO
ELD LINE. UPDATED FCST TO INCLUDE TSRA MENTION ALONG AND SE OF
THIS LINE FOR THE REMAINDER OF THE DAY. ALSO BASED ON RAW HRRR
INPUT...HAVE RAISED POPS SLIGHTLY ACROSS THIS REGION AS WELL.

COLD AIR ADVECTION CONTINUES TO BLEED SOUTH AND EAST IN THE WAKE
OF THE FRONTAL BOUNDARY. TEMPERATURE FCST LOOKS GOOD OF NEAR
STEADY OR SLOWLY FALLING TEMPERATURES THROUGH THE DAY ACROSS THE
REMAINDER OF THE REGION. LIGHT AND OCCASIONAL POCKETS OF MODERATE
RAINFALL CAN BE EXPECTED ACROSS THIS REGION DURING THE DAY.

ALL OTHER GRIDS IN GOOD SHAPE...UPDATE OUT SHORTLY...13.

&&

.PREV DISCUSSION... /ISSUED 657 AM CST TUE DEC 23 2014/

AVIATION...
A COLD FRONT EARLY THIS AM EXTENDED FROM NORTHEAST TO SOUTHWEST
ACROSS NORTH CENTRAL LOUISIANA INTO DEEP EAST TEXAS. ALONG AND TO
THE EAST OF THIS BOUNDARY...IFR FLIGHT CATEGORIES PREVAILED WITH
MVFR CONDITIONS FROM SOUTH CENTRAL ARKANSAS INTO PARTS OF
NORTHWEST LOUISIANA AND INTO EAST AND DEEP EAST TEXAS. MOSTLY VFR
PREVAILED FOR THE REST OF NORTHEAST TEXAS INTO SOUTHWEST ARKANSAS...
BUT AN APPROACHING UPPER LEVEL TROUGH OF LOW PRESSURE WAS PROVIDING
A LARGE AREA OF LIGHT RAIN WITH CEILINGS ABOVE 3 KFT. AS THE RAIN
AREA CONTINUES TO SHIFT EAST THERE WILL BE A LOWERING OF THE
CLOUDS TO MVFR AND IFR AT TIMES WITH VISIBILITIES DROPPING BELOW 6
STATUTE MILES DURING THE DAY AND INTO THE EVENING. THIS IN PART TO
A SURFACE LOW DEVELOPING AND MOVING NORTHEAST ALONG THE SURFACE BOUNDARY.
DRY AIR WILL FILTER INTO THE FOUR STATE REGION OVERNIGHT PROVIDING
A BRIEF PERIOD OF VFR. HOWEVER WRAP AROUND MOISTURE WILL SPREAD BACK
INTO THE REGION LATE TONIGHT AND INTO THE LATE MORNING AND MID DAY
HOURS WEDNESDAY RETURNING MVFR/IFR CEILINGS. NORTHWEST TO NORTH WINDS
OF 5-12 KNOTS WILL OCCUR FOR ALL BUT PARTS OF SOUTH CENTRAL
ARKANSAS AND PARTS OF NORTH CENTRAL AND LOWER NORTHWEST LOUISIANA.
ONCE THE SURFACE LOW SHIFTS INTO MISSISSIPPI AND MOVING AWAY FROM
THE AREA THE WINDS WILL BE MORE WESTERLY AND INCREASE TO 8-15
KNOTS WEDNESDAY MORNING INTO THE AFTERNOON. /06/

PREV DISCUSSION... /ISSUED 433 AM CST TUE DEC 23 2014/

DISCUSSION...
LARGE-SCALE UPPER LOW CENTERED OVER SRN IA THIS MORNING CONTINUES
TO WRAP SUB-TROPICAL MOISTURE IN OVER MUCH OF THE CONUS. VORT
DIGGING SEWD AROUND THE SW SIDE OF THE UPPER LOW ALREADY GENERATING
A LARGE AREA OF RAINFALL OVER MUCH OF TX. THIS IS FCST TO CONTINUE
EXPANDING EWD TODAY AS THE TROF DEEPENS AND FORCES A COLD FRONT
THROUGH OUR REGION. HAVE INCREASED POPS QUITE A BIT FOR TODAY AS A
RESULT. COOL TEMPERATURES ARE IN STORE FOR US TODAY AND WEDNESDAY...
AND WE MAY EVEN SEE A FEW FLURRIES MAINLY ALONG AND N OF I-30
WEDNESDAY MORNING. NO ACCUMULATION IS EXPECTED AT THIS TIME.
HOWEVER...COOLER TEMPS WON'T LAST LONG. PROGRESSIVE UPPER LEVEL
FLOW PATTERN WILL QUICKLY WHISK THE UPPER TROF EWD AND LEAVE OUR
REGION UNDER WEAK RIDGING FOR CHRISTMAS DAY...WHICH WILL BRING OUR
TEMPS BACK UP ABOVE SEASONAL NORMALS. ALL IN ALL... SHOULD BE A
NICE DAY FOR OUTDOOR ACTIVITIES.

BY THURSDAY EVENING...SW FLOW ALOFT WILL TAKE HOLD AND REMAIN IN
PLACE THROUGH THE END OF THE FCST PD...AS SEVERAL DISTURBANCES
MOVE OVHD. CONSEQUENTLY...CHANCES FOR RAIN WILL CREEP BACK INTO
THE FCST FOR THE UPCOMING WEEKEND WITH TEMPS RETURNING TO AT OR
JUST SLIGHTLY BELOW NORMAL. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  53  38  50  33  58 /  60  40  10   0   0
MLU  60  40  51  32  56 /  80  50  10   0   0
DEQ  50  34  48  27  56 /  60  30  20   0   0
TXK  51  36  47  32  55 /  60  30  10   0   0
ELD  52  38  48  30  56 /  60  50  10   0   0
TYR  51  37  48  33  59 /  60  10  10   0   0
GGG  52  36  50  31  59 /  60  20  10   0   0
LFK  56  37  52  32  60 /  60  20  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

13
Hazardous weather outlook, Dec 23, 8:56 AM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
856 AM CST TUE DEC 23 2014

ARZ050-051-059-060-OKZ077-TXZ096-097-108-109-231800-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-MCCURTAIN-RED RIVER-BOWIE-
FRANKLIN-TITUS-
856 AM CST TUE DEC 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A COLD LIGHT RAIN CAN BE EXPECTED ACROSS THE REGION TODAY IN THE ]
WAKE OF A STRONG COLD FRONT WHICH MOVED THROUGH THE REGION LATE
ON MONDAY. LATE TONIGHT...A FEW LIGHT SNOW FLURRIES LIKELY MIXED
WITH LIGHT RAIN WILL BE POSSIBLE FOR PORTIONS OF THE REGION
GENERALLY ALONG AND NORTH OF THE INTERSTATE 30 CORRIDOR LATE
TONIGHT. HOWEVER...NO ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH
TONIGHT.

ARZ061-070>073-LAZ001>003-TXZ110>112-124>126-136>138-149>151-
231800-
NEVADA-MILLER-LAFAYETTE-COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-
CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-
RUSK-PANOLA-
856 AM CST TUE DEC 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA AND NORTHEAST
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

PERIOD OF LIGHT TO MODERATE RAIN WILL BE POSSIBLE ACROSS THE
REGION TODAY INTO EARLY THIS EVENING IN THE WAKE OF A STRONG COLD
FRONT WHICH MOVED THROUGH THE REGION LAST NIGHT. THE PRECIPITATION
SHOULD TAPER OFF TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH
TONIGHT.

LAZ004>006-010>014-017>022-TXZ152-153-165>167-231800-
CLAIBORNE-LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-
OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
856 AM CST TUE DEC 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS ALONG AND IN THE WAKE OF A STRONG COLD
FRONT WILL CONTINUE TO OVERSPREAD THE REGION TODAY INTO THIS
EVENING. THUNDERSTORMS WILL BE MOST PROBABLE TODAY. ANY SEVERE
THUNDERSTORM PROBABILITY SHOULD BE SOUTH AND EAST OF THE REGION
TODAY. PERIODS OF MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE
ACROSS THE REGION TODAY AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH
TONIGHT.

13

The radar

The Ft Polk radar (KPOE), 67 km away, was scanning. The volume nearest the first event began at 15:16 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Natchitoches

When
December 23, 9:15 AM CST
Where
Natchitoches County, 0.69 mi N of Robeline
Measured
0.75 in hail
Reported by
Public
Coordinates
31.690, -93.300

Dime size hail was reported in Robeline, Louisiana.

Hail, Natchitoches

When
December 23, 9:22 AM CST
Where
Natchitoches County, Provencal
Measured
0.75 in hail
Reported by
Public
Coordinates
31.650, -93.200

Dime size hail was reported at Hwy. 117 in Provencal, Louisiana.

Hail, Ouachita

When
December 23, 10:39 AM CST
Where
Ouachita County, 1.35 mi ENE of Steven
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
32.510, -92.150

Dime size hail was reported in West Monroe, Louisiana.

Hail, Ouachita

When
December 23, 10:40 AM CST
Where
Ouachita County, 0.9 mi SW of Lakeshore
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
32.510, -92.080

Dime size hail was reported at the University of Louisiana Monroe campus.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2014Every state in 2014This day in weather historyWarnings in Louisiana, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546825, 546826, 546827, 546828.